Adverse drug events claimed five patients

Last updated 05:00 29/01/2013

Relevant offers

National News

Australian 'girl gone wild' is 'humiliated' by bathroom trashing video MP Clare Curran posts photo of invalid flag vote online Taxpayers urged to take refunds into own hands A-League recap: Sydney FC vs Wellington Phoenix #SYDvWEL Family thanks community for helping buy van for son with CDKL5 Mitchell Santner poised for surprise debut as Black Caps turn to spin in Adelaide test Children guided to safety as Paraparaumu pub robbed Wellington bashing victim barely able to eat after 'random' late-night attack Successful New Zealanders celebrated at Moet event Flashback: Night of the drinking teens

Prescribed medication led to the deaths of five people in New Zealand hospitals between March 2010 and February 2011, a study has found.

Research by the Canterbury, Counties Manukau and Capital and Coast district health boards has found 353 people were harmed by medication-related problems during that period.

The researchers studied more than 1200 patient charts in the three districts to identify medication issues.

The study, published in the latest edition of The New Zealand Medical Journal, found painkillers, such as morphine and tramadol, and anti-clotting drug warfarin were the most common causes of drug-related harm among hospital patients.

An adverse drug event, classed as something that causes injury, contributed to the deaths of five people. Nine other patients needed medical intervention to keep them alive and four people suffered permanent harm, the research found.

Canterbury DHB chief medical officer of health Nigel Millar was among the researchers who analysed patient notes to "look for clues" of medication-related harm.

Of 353 adverse drug events, most were in the "lower severity scales" and caused only temporary or minor harm.

"When you look at the numbers, they are quite concerning and we are, of course, concerned about people being harmed in hospitals," Millar said.

The research found that common harms were nausea, vomiting and constipation associated with opioids [painkillers].

Rashes, kidney damage, bleeding and infection were among the drug-related health problems.

Millar said the rate of medication-related harm identified by the team was "considerably higher" than the rate of voluntary reporting.

He said it was the first time medication problems had been "efficiently recorded" in New Zealand.

"We're being honest about the problems we have and this study has identified those," he said. "Now we know what we're looking for, so we can start setting up barriers and improving systems."

The study found that patients who suffered from an adverse drug event were more likely to be female, older with more complex medical illnesses and have a longer stay in hospital.

Health Quality and Safety Commission chief executive Dr Janice Wilson said the benefit of using the global trigger tool would "give a more complete picture of patient harm".

Ad Feedback

- The Press

Special offers

Featured Promotions

Sponsored Content